Is overdose possible?

Eating a diet rich in niacin isn’t dangerous, but it’s possible to overdose on niacin supplements or niacin-based medication.

Niacin is a B vitamin — vitamin B-3 to be exact. It’s important for the health of your nervous system, digestive system, and skin.

Although most people get enough niacin in their diet, it’s often included in daily multivitamins. Niacin is also an ingredient in prescription medications used to treat high cholesterol and triglycerides.

When taken in prescribed amounts, niacin isn’t harmful. But if taken unnecessarily, overdose is possible.

For example, a rumor circulating on drug and drug testing forums is that high doses of niacin can help flush marijuana from your system. Not only is this untrue, it’s also incredibly dangerous.

What’s the typical prescribed dosage?

Most prescriptions for niacin start at 100 milligrams (mg). This amount is often split between three doses taken throughout the day.

If needed, the dosage may be gradually increased to the maximum daily dose of 1,000 mg. Prescriptions greater than 2,000 mg daily are not recommended.

What’s the lethal dosage?

According to the Mayo Clinic, serious side effects can occur at daily doses of 2,000 mg or higher.

To put this in perspective, this is more than 125 times the recommended daily supplement dose of 16 mg per day for adult men. It’s more than 142 times the recommended daily supplement dose of 14 mg per day for women.

Although severe side effects are likely, death due to niacin overdose is rare. Because of this, a minimum lethal dose hasn’t been established.

Suicide prevention

  • If you think someone is at immediate risk of self-harm or hurting another person:
  • •  Call 911 or your local emergency number.
  • •  Stay with the person until help arrives.
  • •  Remove any guns, knives, medications, or other things that may cause harm.
  • •  Listen, but don’t judge, argue, threaten, or yell.
  • If you or someone you know is considering suicide, get help from a crisis or suicide prevention hotline. Try the National Suicide Prevention Lifeline at 800-273-8255.

Can niacin interact with other medications or conditions?

It’s possible to overdose on less than the maximum daily dosage if you’re also taking other drugs or medications. This includes blood thinners or medication for low blood pressure (hypotension).

You should always talk to your doctor about any medications you’re taking. This includes other prescription medications, over-the-counter medications, vitamins, and other nutritional supplements.

You should also talk to your doctor if you have:

Supplements or medications containing niacin may worsen your condition or cause other severe side effects.

Women who are pregnant shouldn’t take prescription-strength niacin, either. If taken for extended periods of time, high doses of niacin can lead to birth defects.

What are the signs and symptoms of an overdose?

A niacin overdose can cause mild to severe symptoms.

Your individual symptoms depend on:

  • how much niacin you took
  • your body chemistry and how sensitive you are to medication
  • whether you’re taking any other medication
  • whether you have any underlying conditions

Mild symptoms

In mild cases, you may experience:

  • severe facial flush
  • severe itching
  • severe stomach pain
  • dizziness
  • nausea
  • vomiting
  • diarrhea

Severe symptoms

In severe cases, you may experience:

  • difficulty breathing
  • rapid heartbeat (tachycardia)
  • severe hypotension
  • peptic ulcers
  • gout

Common niacin side effects

As with most supplements and medications, niacin can cause mild side effects even at a low dose. The most common side effects of niacin include:

These side effects usually aren’t serious. If you experience these side effects while taking your prescribed dose, it doesn’t mean you’ve overdosed.

However, you should tell your doctor about any side effects you’re experiencing. Your doctor may want to reduce your dosage or switch you to a different medication.

What to do if you suspect an overdose

If you or someone you know may have overdosed on niacin, seek emergency care right away. Don’t wait until the symptoms get worse. If you’re in the United States, call either 911 or poison control at 800-222-1222. Otherwise, call your local emergency number.

Stay on the line and wait for instructions. If possible, have the following information ready to tell the person on the phone:

  • the person’s age, height, weight, and gender
  • the amount of niacin taken
  • how long it’s been since the last dose was taken
  • if the person has recently taken any medications or other drugs, supplements, herbs, or alcohol
  • if the person has any underlying medical conditions

Try to stay calm and keep the person awake while you wait for emergency personnel. Don’t try to make them vomit unless a professional tells you to.

You can also receive guidance by using the poison control center’s webPOISONCONTROL online tool.

TIP

  • Text "POISON" to 797979 to save the contact information for poison control to your smartphone. If you can’t access a phone or computer, go to the nearest emergency room immediately.

How is an overdose treated?

Emergency personnel will transport you to the nearest hospital or emergency room. You may be given activated charcoal while en route to help absorb the medication and alleviate your symptoms.

When you arrive at the hospital or emergency room, your doctor may pump your stomach to remove any remaining medication. They may also administer intravenous fluids to replenish essential nutrients and prevent dehydration.

Your heart rate, blood pressure, and other vitals will be monitored during this time. Once your symptoms have subsided and your body is stable, you may be required to stay in the hospital for observation.

Can an overdose result in long-term complications?

Taking too much niacin can lead to liver damage. Symptoms of liver damage include yellowing of the skin and eyes (jaundice).

Most cases of liver injury will resolve after you stop taking niacin. In rare cases, the liver damage can be fatal or require a liver transplant.

The bottom line

Once the excess medication is out of your system, you’ll likely make a full recovery.

To avoid an accidental overdose, never take more than your prescribed dose. You shouldn’t adjust it without your doctor’s approval.

Also be wary of any supplements, especially those containing niacin. Supplements aren’t regulated by the U.S. Food and Drug Administration, so there’s no way to really know what ingredients are present and in what amounts.